GLP-1 Crash: Why Patients Land in ERs

Woman holding a white pill and a glass of water
Photo: fizkes / Shutterstock

Feeling wiped out, foggy, or freezing cold while on a weight-loss shot might mean your body is running on empty, not just fighting off the drug’s side effects.

Story Snapshot

  • Federal drug labels confirm nausea, vomiting, diarrhea, fatigue, and dizziness are common reactions to semaglutide drugs like Wegovy.
  • Those same symptoms can also show up when someone eats too little food or protein while on the medication.
  • Doctors warn that severe stomach symptoms can cause dehydration and, in rare cases, kidney damage.
  • Protein intake and strength training are recommended ways to protect muscle during rapid weight loss.

What The Warning Signs Actually Mean

GLP-1 drugs like Ozempic, Wegovy, Mounjaro, and Zepbound work by shutting off hunger signals in the brain. That’s the whole point. But when appetite drops too far, some people stop eating enough to fuel basic body functions. Brain fog, mood swings, cold hands and feet, constant tiredness, and dizziness when standing up are the signs clinics now flag as possible red flags for under-fueling.

Federal drug labeling backs up part of this picture. Fatigue and dizziness sit on the official list of common reactions to semaglutide, the active ingredient in Wegovy. The label also confirms that nausea, vomiting, and diarrhea can drain fluids from the body fast enough to cause dehydration and, in serious cases, kidney problems. That overlap matters. The same symptoms linked to not eating enough can also come straight from the medication itself.

Why Hydration And Protein Keep Coming Up

A 2026 review of real-world side effect reports found dehydration showed up at more than five times the expected rate among people taking semaglutide, making it one of the standout risks tied to the drug class. That number explains why clinics keep hammering the same message: drink fluids, and call a provider if stomach symptoms stick around for more than a day or two. Ignoring fluid loss is one of the fastest ways to end up in urgent care.

Protein gets equal attention, and for good reason. Rapid weight loss on these drugs doesn’t just burn fat. Research on incretin-based therapies shows that when people eat too few calories without enough protein, they can lose muscle along with the fat, sometimes more than expected for their total weight drop. One published review points to professional dietary counseling as a safeguard against that kind of muscle loss during treatment.

Separating Medication Effects From Hunger Problems

Here’s the catch worth sitting with. Fatigue, dizziness, and stomach upset are listed on the Wegovy label as expected reactions to the drug itself, not just signs of skipping meals. That means a tired, foggy patient could be dealing with a normal medication side effect, an eating problem, or both at once. Sorting out which one is happening isn’t something a symptom checklist settles on its own. It calls for a real conversation with a doctor or dietitian.

Dosing plays into this too. Federal prescribing materials describe gastrointestinal reactions and dehydration risk as concerns that show up especially during the start of treatment and when doses step up. That’s a strong argument against people adjusting their own doses out of fear, and a reminder that medical supervision during dose changes isn’t optional paperwork. It’s there because the early weeks carry real risk.

What This Means For Patients On These Drugs

None of this cancels out the basic, sensible advice: eat enough protein, drink water, move your body, and don’t white-knuckle through severe nausea alone. That guidance lines up with what federal regulators already say about managing side effects safely. Older research on muscle loss during GLP-1 treatment found that lean mass reductions were often proportional to overall weight loss rather than some runaway problem unique to the drugs, which argues for caution before blaming every symptom on under-eating.

The honest takeaway is simpler than any five-point checklist. These medications work by changing how hungry you feel, and that change can go too far for some people. Watching for fatigue, dizziness, and mood changes is smart. Treating them as an automatic sign of starvation, without checking in with a provider, skips the step that actually protects your health.

Common sense says the same thing federal regulators do: these are powerful drugs that change how the body runs on fuel, and nobody should be guessing their way through dosing, nutrition, or dehydration risk without a doctor in the loop.

Sources:

youtube.com, accessdata.fda.gov, wegovy.com, onlinelibrary.wiley.com, pmc.ncbi.nlm.nih.gov